Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at May 8, 2023, 4:43 PM CDT for Fayette County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2023, 4:43 PM CDT (21:43 UTC)
- Expired
- May 8, 2023, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Fayette County, TX
The radar
The Ft Hood radar (KGRK), 105 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:00 PM CDT | HAIL 1.5 | 6 Sw La Grange, TX | HAIL SIZE ESTIMATED VIA PUBLIC PHOTO ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
628
WFUS54 KEWX 082143
TOREWX
TXC149-082215-
/O.NEW.KEWX.TO.W.0006.230508T2143Z-230508T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
443 PM CDT Mon May 8 2023
The National Weather Service in Austin San Antonio has issued a
* Tornado Warning for...
Central Fayette County in south central Texas...
* Until 515 PM CDT.
* At 443 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muldoon, or 7 miles southwest of La Grange, and is
nearly stationary.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
La Grange, O'Quinn and Plum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2980 9694 2983 9704 2997 9702 2988 9681
TIME...MOT...LOC 2143Z 227DEG 2KT 2984 9698
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BRADY2 follow-up statements
904
WWUS54 KEWX 082200
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CDT Mon May 8 2023
TXC149-082215-
/O.CON.KEWX.TO.W.0006.000000T0000Z-230508T2215Z/
Fayette TX-
500 PM CDT Mon May 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
FAYETTE COUNTY...
At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muldoon, or 7 miles southwest of La Grange, and is
nearly stationary.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
La Grange and O'Quinn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2986 9704 2993 9694 2988 9681 2980 9694
2983 9704
TIME...MOT...LOC 2200Z 262DEG 2KT 2983 9696
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BRADY434
WWUS54 KEWX 082208
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
508 PM CDT Mon May 8 2023
TXC149-082218-
/O.EXP.KEWX.TO.W.0006.000000T0000Z-230508T2215Z/
Fayette TX-
508 PM CDT Mon May 8 2023
...THE TORNADO WARNING FOR CENTRAL FAYETTE COUNTY WILL EXPIRE AT 515
PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 2986 9704 2993 9694 2988 9681 2980 9694
2983 9704
TIME...MOT...LOC 2208Z 227DEG 2KT 2983 9696
$$
BRADYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 2:21 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 8, 2:21 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 221 PM CDT Mon May 8 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 221 PM CDT Mon May 8 2023 |The latest GOES 16 satellite imagery, along with the latest regional radar indicate storms have already started to light up along the Sierra Madre Oriental Mountain range of northeastern Mexico. The going thinking is that this convection will merge and grow upscale into an MCS and move eastward late this afternoon into the evening hours. After some coordination with SPC, a Slight Risk (Level 2 of 5) has been reintroduced for the Rio Grande Plains and southern Edwards Plateau with large hail being the primary concern followed by damaging winds. Storms will likely start out as hail threats early evening before transitioning to a wind threat further to the south over the southern Rio Grande Plains from Eagle Pass southward into the CRP CWA. The main limiting factor today would be weak flow aloft, however, with steep mid-level lapse rates and nasty levels of instability, the thought is that storms will probably develop and move off the higher terrain and over our western CWA. In fact, after a cool start over the Rio Grande Plains and southern Edwards Plateau in the lower to middle 60s, rapid warming has taken place as skies remained clear. Some cumulus have started to bubble up over this region, but activity is expected to start out west of the border then move east. Elsewhere, some of the 12Z CAMs indicated a threat for isolated to scattered storms to develop over the middle Texas coast and slide northward into the Coastal Plains early this afternoon. While cu have started to bubble up over in this region, tops on the DCP RGB do not indicate robust convection and things are likely still somewhat capped from this morning's cloud cover. However, latest ACARS soundings from AUS indicate that the cap may have already eroded and convection could fire this afternoon by 20Z. Additionally, latest SPC RAP mesoanalysis indicates significant SBCAPE, on the order of 5000-6000 J/kg in place! Shear appears to be the limiting factor here, but with such extreme instability, it wouldn't take much to overcome weak shear. On Tuesday, the shortwave disturbance over northern Mexico will become closed off as a mid-level vorticity maximum over the Hill Country. This should result in cooler temperatures along with scattered to perhaps more numerous showers and thunderstorms developing over the I-35 corridor, Hill Country, and Coastal Plains Tuesday afternoon and evening. As of this writing, Tuesday is very much so up in the air as far as convective development goes as Monday's storms will place a big role in the placement and timing of storms on Tuesday. Locally heavy rainfall could result in isolated instances of flash flooding, especially where storms can train over the same location. The forecast gets even MORE ACTIVE in the long term. Please see below for more juicy details. && .LONG TERM... (Wednesday through Monday) Issued at 221 PM CDT Mon May 8 2023 Scattered thunderstorms will remain possible Wednesday and Thursday before the pattern becomes even more active and wetter from Friday through this upcoming weekend. While a closed off upper low is expected to exit our area toward the east-northeast through Wednesday, enough lingering moisture along with subtle shortwave energy and/or westerly flow aloft near the southern flank of a stronger upper level system moving through the Four Corners region should help aid in more diurnally driven convection. This would be exacerbated by any lingering mesoscale boundaries and/or features from convection from the day prior. With temperatures peaking in the 80s for most and into the low 90s along the Rio Grande, expect for instability to pool where SBCAPE could exceed 3000 J/kg. Thursday looks to trend slightly higher with instability as temperatures trend a couple of degrees warmer than Wednesday and with a little less cloud cover. While the deep layer shear remains quite modest, it could still remain sufficient enough to where isolated strong to severe storms could be possible. While the main upper level low that moved over the Four Corners region is expected to pivot into the north-central plains into and through Friday, a sub-tropical jet with the split flow aloft will approach from the west and this helps to carve out a deeper upper level trough over the Desert Southwest and across the Baja California peninsula. These synoptic setups are notorious for bringing in high amounts of moisture and precipitable water values across our region are expected to approach 2 inches and into the 97.5 to 99 percentile anomalies for this time of year. The models are remaining consistent on indicating a heavy rainfall event from Friday night through the weekend. The midday update of the Day 5 excessive rainfall outlook (12Z Friday through 12Z Saturday) from the WPC has expanded the slight risk to cover our western and central portions of our CWA within a slight risk while a marginal risk exists across the remainder of the area. The latest medium range and ensemble guidance remains in good agreement with the potential for several inches of rain with localized amounts that could exceed 5 inches. As mentioned in the previous long term forecast discussion, the NBM probabilities continue to indicate greater than 50% chance of at least 3 inches of rain from Friday through the weekend. While this is a good sign that a lot of the area will receive beneficial rainfall, there is the concern for Flash Flooding, if too much rain comes down in a too short of a period of time. Otherwise, expect for cooler daytime temperatures with all the cloud cover and moisture while the overnights will remain warm and humid. Stay tuned to the forecast during the days ahead as confidence increases leading up to this potential heavy rainfall event. && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT Mon May 8 2023 A tricky forecast this afternoon as hi res model guidance is all over the place with thunderstorm placement. Will go with the trend and stick with thunderstorms developing out west and impacting DRT, followed by TEMPO groups at SAT and SSF for storms between 02-06Z. Ceilings will remain VFR through late evening before going MVFR then IFR briefly after 10-11Z through 14-15Z. At DRT, VFR ceilings are expected through the period despite the prevailing TSRA between 23-05Z in the current forecast. Timing will need to be refined with the 00Z TAF or perhaps amended if better agreement can be reached in mesoscale guidance. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 85 68 81 / 20 50 30 50 Austin Bergstrom Intl Airport 68 84 66 80 / 10 50 30 50 New Braunfels Muni Airport 70 85 68 81 / 20 50 30 50 Burnet Muni Airport 67 84 66 81 / 30 40 20 40 Del Rio Intl Airport 71 93 72 90 / 30 30 40 20 Georgetown Muni Airport 68 84 66 79 / 20 50 30 50 Hondo Muni Airport 69 87 69 84 / 30 40 30 40 San Marcos Muni Airport 69 84 67 80 / 10 50 30 50 La Grange - Fayette Regional 72 82 69 81 / 10 60 40 50 San Antonio Intl Airport 70 85 69 81 / 20 50 30 40 Stinson Muni Airport 71 86 70 83 / 20 50 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...Brady Aviation...MMM
Hazardous weather outlook, May 8, 2:48 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 248 PM CDT Mon May 8 2023 TXZ171>173-183>194-202>209-217>225-228-092000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 248 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible this afternoon and into tonight across South Central Texas. The concern for severe storms is generally west of Highway 281, mainly across the southern Edwards Plateau and Rio Grande Plains. Large hail and damaging winds are the most likely hazards, although locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Slight Risk of excessive rainfall across portions of the Coastal Plains Tuesday and Wednesday. The region has seen wetter than normal conditions recently and additional heavy rainfall could lead to minor flooding impacts. We will be entering an even wetter pattern Friday through Sunday. While it's too far away for any specific details, there will likely be a threat for areas of heavy rain in the region next weekend. Confidence is increasing in the risk for flooding impacts during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 8, 2:04 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
204 PM CDT Mon May 8 2023
TXZ209-081945-
Fayette TX-
204 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southeastern Fayette
County through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weimar, or 10 miles northeast of Schulenburg, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Fayetteville, Swiss Alp, Dubina, Rutersville, Warrenton,
Ellinger, Walhalla, Willow Springs, Ammannsville, Rek Hill, Mullins
Prairie and Holman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2975 9676 2969 9682 2975 9695 3004 9680
2997 9658 2996 9657
TIME...MOT...LOC 1903Z 201DEG 17KT 2978 9677
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, May 8, 2:41 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
241 PM CDT Mon May 8 2023
TXZ209-082030-
Fayette TX-
241 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of eastern Fayette
County through 330 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Weimar, or 9 miles southeast of La Grange, moving
north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Fayetteville, Round Top, Swiss Alp, Dubina, Rutersville,
Warrenton, Waldeck, Rabbs Prairie, Ellinger, Walhalla, Willow
Springs, Ammannsville, Rek Hill, Mullins Prairie, Nechanitz and
Holman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2969 9682 2974 9695 3011 9686 3005 9662
2996 9657
TIME...MOT...LOC 1940Z 198DEG 15KT 2981 9678
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMLocal storm report, May 8, 3:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL ELLINGER 29.84N 96.71W
05/08/2023 E0.70 INCH FAYETTE TX PUBLIC
SOME HAILSTONES WERE SLIGHLY BIGGER AND
SMALLER, BUT THE AVERAGE WAS DIME SIZE.
&&
BGLocal storm report, May 8, 3:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL LA GRANGE 29.91N 96.88W
05/08/2023 E1.00 INCH FAYETTE TX PUBLIC
NICKEL TO QUARTER SIZE HAIL IN LA GRANGE.
&&
BFSpecial weather statement, May 8, 4:02 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 PM CDT Mon May 8 2023
TXZ193-194-082145-
Bastrop TX-Lee TX-
402 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northeastern Bastrop
and central Lee Counties through 445 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Smithville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Giddings, Dime Box, Fedor, Paige, Lake Somerville State Park &
Trailway, Serbin, Northrup, Loebau, Hills, Leo, Lincoln, Manheim,
Blue and Buescher State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3028 9667 3025 9668 3025 9673 3021 9674
3004 9702 3005 9703 3002 9706 3005 9717
3040 9714 3034 9675 3032 9674 3032 9669
3030 9667 3029 9664
TIME...MOT...LOC 2102Z 218DEG 17KT 3009 9704
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:52 PM CDT | River Flood Warning | EWX | Goliad, Karnes | 22 hr |
| May 7, 10:21 PM CDT | Special Weather Statement | EWX | Val Verde | 24 min |
| May 7, 11:22 PM CDT | Special Weather Statement | EWX | Dimmit | 38 min |
| May 8, 2:04 PM CDT | Special Weather Statement | EWX | Fayette | 41 min |
| May 8, 2:41 PM CDT | Special Weather Statement | EWX | Fayette | 49 min |
| May 8, 2:59 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 61 min |
| May 8, 3:49 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lee | 56 min |
| May 8, 4:02 PM CDT | Special Weather Statement | EWX | Lee | 43 min |
| May 8, 4:28 PM CDT | Areal Flood Advisory | EWX | Fayette | 3 hr |
| May 8, 4:40 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 35 min |
| May 8, 4:48 PM CDT | Flash Flood Warning | EWX | Fayette | 3 hr |
| May 8, 4:50 PM CDT | Special Weather Statement | EWX | Bastrop, Lee | 55 min |
| May 8, 4:53 PM CDT | Special Weather Statement | EWX | Fayette | 22 min |
| May 8, 5:06 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 54 min |
| May 8, 5:31 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 3 hr |
| May 8, 5:42 PM CDT | Flash Flood Warning | EWX | Fayette | 2 hr |
| May 8, 5:54 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 46 min |
| May 8, 6:05 PM CDT | Special Weather Statement | EWX | Bell | 40 min |
| May 8, 6:13 PM CDT | Special Weather Statement | EWX | Travis | 47 min |
| May 8, 6:47 PM CDT | Special Weather Statement | EWX | Burnet | 43 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.